Alert archive / Indiana / River Flood Warnings in 2012

River Flood Warning 8, NWS Louisville, KY

January 26, 2012Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this river flood warning at Jan 26, 2012, 9:02 PM EST for Jefferson County, Scott County, Indiana. It took effect at Jan 27, 2012, 6:20 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 9:02 PM EST (02:02 UTC)
In effect from
Jan 27, 2012, 6:20 AM EST
Expired
Jan 27, 2012, 6:34 PM EST
In force
12 hr
Issued by
NWS Louisville, KY
Flood severity
Minor

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muscatatuck River at Deputy (DEPI3). The gauge peaked at 21.70 ft at Jan 27, 2012, 6:00 AM EST.

actionminormoderate102001/2701/28
Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03366500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WGUS43 KLMK 270202
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LOUISVILLE, KY 
902 PM EST THU JAN 26 2012

...THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN INDIANA... 

  MUSCATATUCK RIVER NEAR DEPUTY

AFFECTING THE FOLLOWING COUNTIES IN INDIANA...JEFFERSON...SCOTT.

.HEAVY RAIN OVER THE LAST SEVERAL HOURS IS CAUSING THE RIVER TO RISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED FRIDAY MORNING.

&&

INC077-143-271702-
/O.NEW.KLMK.FL.W.0008.120127T1120Z-120128T0500Z/
/DEPI3.1.ER.120127T1120Z.120127T1800Z.120127T2300Z.NO/
902 PM EST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MUSCATATUCK RIVER NEAR DEPUTY.
* FROM FRIDAY MORNING TO LATE FRIDAY NIGHT.
* AT  8:45 PM THURSDAY THE STAGE WAS 17.3 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY FRIDAY MORNING AND CONTINUE TO
  RISE TO NEAR 20.5 FEET BY FRIDAY EARLY AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY FRIDAY EVENING.
* IMPACT...AT 20.0 FEET...COUNTY ROADS ARE UNDERWATER IN CROTHERSVILLE
  BOTTOMS.

$$
2 follow-up statements
755 
WGUS83 KLMK 271515
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1015 AM EST FRI JAN 27 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  GREEN RIVER AT WOODBURY 
  GREEN RIVER AT ROCHESTER 
 
AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...BUTLER...MUHLENBERG...
OHIO...WARREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED THIS EVENING.

&&

KYC031-227-280315-
/O.EXT.KLMK.FL.W.0004.120128T1029Z-120128T2100Z/
/WDBK2.1.ER.120128T1029Z.120128T1200Z.120128T1500Z.NO/
1015 AM EST FRI JAN 27 2012

THE FLOOD WARNING CONTINUES FOR
  THE GREEN RIVER AT WOODBURY.
* FROM LATE TONIGHT TO SATURDAY AFTERNOON.
* AT  6:00 AM FRIDAY THE STAGE WAS 30.3 FEET. 
* FLOOD STAGE IS 33.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY SATURDAY AND CONTINUE TO
  RISE TO NEAR 33.1 FEET BY SATURDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY SATURDAY LATE MORNING.
* IMPACT...AT 33.0 FEET...KY 403 AT JAMES MCKINNEY BRIDGE FLOODS. 
  WATER OVERFLOWS LOCK WALL.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 33.2  
  FEET ON DEC 11 2009.

$$

KYC031-177-183-280315-
/O.EXT.KLMK.FL.W.0005.120128T0600Z-120129T0600Z/
/RCHK2.1.ER.120128T0600Z.120128T1200Z.120129T0000Z.NO/
1015 AM EST FRI JAN 27 2012

THE FLOOD WARNING CONTINUES FOR
  THE GREEN RIVER AT ROCHESTER.
* FROM LATE TONIGHT TO LATE SATURDAY NIGHT.
* AT  7:00 AM FRIDAY THE STAGE WAS 16.3 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT SATURDAY AND 
  CONTINUE TO RISE TO NEAR 17.1 FEET BY SATURDAY MORNING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY SATURDAY EVENING.
* IMPACT...AT 17.0 FEET...REEDS AND ROCHESTER FERRIES ARE SHUT DOWN. 
  KY 369 FLOODS ONE MILE NORTH OF ROCHESTER.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 17.1  
  FEET ON FEB 18 2001.

$$
SZAPPANOS
296 
WGUS83 KLMK 272334
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
634 PM EST FRI JAN 27 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
INDIANA...
 
  MUSCATATUCK RIVER NEAR DEPUTY
 
AFFECTING THE FOLLOWING COUNTIES IN INDIANA...JEFFERSON...SCOTT.

INC077-143-280004-
/O.CAN.KLMK.FL.W.0008.000000T0000Z-120128T0000Z/
/DEPI3.1.ER.120127T0522Z.120127T1145Z.120127T1952Z.NO/
634 PM EST FRI JAN 27 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE MUSCATATUCK RIVER NEAR DEPUTY.
* AT  5:45 PM FRIDAY THE STAGE WAS 18.4 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* 
* FELL BELOW FLOOD STAGE AT  2:52 PM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 11.9 FEET BY SATURDAY
  MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 26, 8:42 PM EST, 20 minutes earlier.

Area forecast discussion, Jan 26, 8:42 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 PM EST THU JAN 26 2012

...Forecast Update...

Batch of moderate to heavy rainfall has moved across the central
portion of our CWA, and will continue to move slowly eastward as the
rainfall moves northeast. Our far southeast CWA has gotten into the
warm sector, as well, and with a few thunderstorms around, will add
this to the immediate forecast over the southeast through midnight.
Also, increased overall QPF and held onto the cloudy skies longer.

Other than those forecast changes, also have a flood advisory out
from roughly Leitchfield to Clark county IN for pockets of water
covering roadways and rainfall amounts around 1.5 inches already.
That expires at 11pm EST. As upper low swings through, the rain will
be quick to exit to the east, roughly after midnight. Flood watch is
still in effect over the eastern portion of the CWA, where the heavy
rain is headed.

Update out shortly.

&&

.Short Term (Tonight and Friday)...

Upper air pattern shows a nearly closed off upper 500mb low
currently over northeastern Texas. Ahead of this circulation, strong
southerly flow has brought very moist air with PWATs above 1 inch to
all of Tennessee and Kentucky. Weak low pressure has currently moved
north into southern Indiana, with a very slow moving cold front
trailing to its southeast towards western Tennessee. For late this
afternoon and evening, expect very mild temperatures to continue
along and east of I-65 and across the Bluegrass Region. Temperatures
will steadily fall towards the mid to upper 30s towards morning as
northwest winds develop behind departing low pressure.

This upper low will open up and pretty quickly scoot across the
Commonwealth as an open trough late Friday evening. So far today,
rain has not been widespread and substantial as was expected earlier
this morning. As of 2 pm EDT our heaviest rain, which averaged up to
3/4 of an inch, fell earlier this morning over southern Indiana.
Central and southeastern Kentucky have only received one quarter of
an inch so far.

Rain will however increase in coverage across the Commonwealth by
mid to late afternoon. Isentropic lift will increase by early
evening, coupled with dynamics associated with the right entrance
region of a departing jet. Once rain arrives, expect at least
several hours of steady, occasionally moderate rain. Will cancel
portions of our ongoing flood watch early this evening. Many of our
counties can absorb up to 2 inches over a 6 hour period, and I do
not believe these rainfall rates will be reached. Will keep flood
watch going for our counties across the eastern Bluegrass and our
Lake Cumberland Regions, where guidance has consistently pinpointed
the axis of heaviest rain. Rain will end from east to west during
the pre-dawn hours with some partial clearing developing Friday
afternoon.

Highs Friday will be somewhat mild, peaking in the mid to upper 40s.

.Long Term (Friday Night through Thursday)...

Models are now trending a little higher with moisture content for a
shortwave passage late Friday night and Saturday morning. Model
soundings continue to indicate variations in the moisture and
temperature profiles, which is not giving me the greatest confidence
in this forecast. Given the data, it seems the majority of the
saturated layer is below the ice crystal growth zone, with a warm
layer from the surface up to a few thousand feet above ground level.
This leans me toward light rain showers being the dominant precip
type, possibly mixed with some snow. So, have changed the precip
wording to a rain/snow mix, with, once again, rain appearing to be
the dominant precip type. Additionally, have increased PoPs into the
chance category across the north/slight chance elsewhere and added
some light QPF. With slight warming indicated ahead of this system,
temperatures should hold steady generally in the mid 30s for lows
Friday night. High temperatures Saturday will only reach the lower
40s with breezy northwest winds.

Highs Sunday will range from the upper 30s in the north to low 40s
in the south as an upper trough digs southeast through the Great
Lakes. Models continue to indicate there could be some upslope flow
to our east with this system. Even though the best upslope flow and
forcing aloft continues to be east of the forecast area, cannot rule
out a few sprinkles or flurries across the Bluegrass region through
the day Sunday. Will not mention in the forecast at this time given
the models flip-flop pattern over the last few days and the current
model uncertainty with the Saturday morning system.

Monday will begin a warming trend as surface winds become southerly
ahead of our next weather system. Temperatures will warm from the
mid 40s and low 50s Monday to low and mid 50s for highs Tuesday. Max
temperatures Wednesday would occur during the morning hours, prior
to the frontal passage. While there remains spread amongst model
solutions, the latest data suggests they are coming in line. They
are beginning to agree that a cold front will swing through the area
from northwest to southeast Tuesday night through Wednesday. This
will provide a chance of showers to the forecast area as moisture
pools along and ahead of this boundary. There remains enough
elevated instability to continue the slight chance of thunder in the
forecast.

Thursday is a tricky forecast as models differ quite a bit with the
passage of another upper-level system. The GFS keeps a trough axis
over our area Thursday with northwest flow at the surface and
potentially some showers associated with this upper-level system. On
the other hand, the ECMWF brings a trough axis to our western CWA
and southwesterly surface winds with warm-air advection precip
overspreading the area. Given this uncertainty, will continue with a
dry forecast until models can lock on to a preferred pattern.

&&

.Aviation (00Z TAF Issuance)...

Ample light to moderate rain will continue to push northeast into
the region along a warm front separating LEX and BWG (south) and SDF
(north). Pockets of heavy rain will mainly affect BWG and SDF
through the next 6 hours, and will push into the LEX area after 01z
roughly. With SDF being along the front or just north, visibilities
will be off and on there, sometimes dropping into the LIFR-VLIFR
range from FG. Otherwise, IFR CIGs and VSBYs will affect BWG and SDF
over the next several hours from the rainfall, possibly
deteriorating on the back side of the front as it pushes through
overnight. The IFR conditions will also push into the LEX region
after 01z and will affect the terminal through at least 07-09z.

The rain will begin to diminish from west to east (BWG first, then
SDF, then at LEX) around 09z or after. CIGs will eventually lift to
MVFR from mid-morning Friday on with stratus building up to a higher
strato-cu deck. Skies should clear out though towards the end of
this TAF period.

Concerning winds, SDF will likely stay variable or out of the
northwest, with BWG and LEX out of the south or southeast until the
front passes through. Then winds at BWG will switch to northwest by
03z and the same at LEX by 06z. Winds could be gusty out of the NW
on Friday at all terminals.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...FLOOD WATCH UNTIL 1 AM EST /MIDNIGHT CST/ FRIDAY FOR KYZ035>037-
     039>043-046>049-054>057-064>067-073>078-081-082.

Update...........AL
Short Term.......JSD
Long Term........MJP
Aviation.........AL
Hazardous weather outlook, Jan 26, 3:44 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
344 PM EST THU JAN 26 2012

KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-272045-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
344 PM EST THU JAN 26 2012 /244 PM CST THU JAN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A SLOW-MOVING FRONT COMBINED WITH SOME UPPER LEVEL ENERGY WILL
ALLOW FOR MODERATE TO HEAVY RAINS LATE THIS AFTERNOON THROUGH
EARLY FRIDAY ALONG AND SOUTHEAST OF THE BLUEGRASS PARKWAY.
AVERAGE ADDITIONAL RAINFALL TOTALS AROUND THE LAKE CUMBERLAND AREA
AND THE SOUTHERN BLUEGRASS WILL LIKELY RANGE FROM ONE TO TWO
INCHES WITH SOME LOCALLY HIGHER AMOUNTS. THIS MUCH RAINFALL COULD
CAUSE SOME LOCALIZED FLOODING AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
PASSES THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY. THE MAIN
THREATS WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY REPORTS OF HEAVY RAINFALL AND ANY MINOR
FLOODING TO THE NATIONAL WEATHER SERVICE.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
272045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-
344 PM EST THU JAN 26 2012 /244 PM CST THU JAN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

FOG WILL CONTINUE THIS EVENING ACROSS SOUTHWEST INDIANA...POSSIBLY
REDUCING VISIBILITIES TO LESS THAN 2 MILES AT TIMES. WIDESPREAD
RAIN THIS EVENING WILL LEAD TO PONDING OF WATER ON ROADWAYS AND
FIELDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
PASSES THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY. THE MAIN
THREATS WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/MJP

In the hours before

Special weather statement, Jan 26, 6:53 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 PM EST THU JAN 26 2012

INZ077>079-090>092-KYZ024-025-027>034-038-045-053-061>063-070>072-
270200-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
CORYDON...NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...
BRANDENBURG...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN
653 PM EST THU JAN 26 2012 /553 PM CST THU JAN 26 2012/

...HEAVY RAINFALL AND PONDING OF WATER...

A LARGE AREA OF MODERATE TO HEAVY RAINFALL IS PUSHING ACROSS
SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY AT THE MOMENT. THROUGH
9M EST...EXPECT VISIBILITIES TO BE REDUCED DOWN TO ONE MILE OR
LESS WITHIN THE HEAVIEST RAINFALL...MOST LIKELY FROM BOWLING
GREEN...TO LEITCHFIELD...E-TOWN...BRANDENURG...LOUISVILLE METRO
AND TO SCOTTSBURG IN INDIANA. UP TO AN ADDITIONAL INCH OF RAIN
COULD FALL OVER THE NEXT FEW HOURS UNDER THE HEAVIEST RAIN.

USE EXTRA CAUTION WHILE DRIVING ON ROADWAYS AS AMPLE PONDING OF
WATER WILL TAKE PLACE...AND MINOR HYDROPLANING WILL BE POSSIBLE.
SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN OTHER TRAVELERS.

AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 8:01 PM ESTAreal Flood AdvisoryLMKClark, Floyd, Harrison3 hr

Nearby

River Flood Warnings in Indiana, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.